MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-20
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex has not been returned for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that a pipeline flex did not open during a procedure.The patient was undergoing treatment for an aneurysm in the left ica, it was unruptured and saccular.The landing zone was 4mm distally and 4.5mm proximal.No patient injury occurred.The anatomy was reported to be moderate in tortuosity.The devices were prepared and used per the instructions for use.The catheter was flushed as indicated in the instructions for use (ifu).During the procedure, the pipeline flex had high resistance when advancing.The pipeline flex was deployed and reportedly did not open correctly at the distal end.Resheathing was unsuccessful.Therefore, the devices were removed as a unit.There were no reports of patient injury in association with this event.
 
Additional Manufacturer Narrative
The pipeline flex could not be pushed forwarded or removed.For further examination, the catheter was cut to remove the pipeline flex delivery system.When compared to the drawing the tip coil appeared to be stretched at the proximal end.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The outer diameter (o.D) of the re-sheathing pad was measured within specifications (~0.5846mm).The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid fully opened and moderately frayed.The pusher appeared to bent at 36.0cm to 41.5cm from the proximal end.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The total land usable length of the phenom 027 catheter was measured to be within specifications.The catheter tip and marker were examined; and no damages were found.The catheter body was found to be flattened at 4.0cm to 9.5cm from the distal tip.In addition, the catheter body was also accordioned at 10.0cm to 22.0cm from the proximal end of the hub.No flash or voids molded were observed in the hub.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel could pass through the catheter hub, lumen and tip with no issues; however, the resistance was observed at the damaged locations.Based on the analysis findings, the pipeline flex was not confirmed to have failure to open at the distal segment.The distal and proximal ends of the pipeline flex braid fully opened and moderately frayed.The damage on the ends of the braid is likely the results of the physician re-sheathing the device more than recommended two times.Additionally, the pipeline flex and phenom were confirmed to have resistance during delivery as the pipeline flex found to be stuck within the distal segment of the phenom catheter.The returned pipeline flex and the phenom catheter were damaged.From the damages seen on the catheter body (stretching/accordioning), proximal wire (bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to navigate the pipeline flex through the phenom catheter against resistance.It is possible that the patient tortuous anatomy and lack of continuous flush with heparinized saline during procedure may have contr ibuted to the reported issues.There was no devices malfunction or non-conformance to specifications identified that led to the reported issues.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8501957
Report Number2029214-2019-00331
Device Sequence Number2759418
Product Code OUT
UDI-Device Identifier00847536019720
UDI-Public00847536019720
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/05/2021
Device Model NumberPED-500-20
Device Catalogue NumberPED-500-20
Device Lot NumberA687318
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2019
Supplement Date Received by Manufacturer06/22/2019
Initial Report FDA Received Date04/10/2019
Supplement Report FDA Received Date06/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1